MAUDE Adverse Event Report: COOK ENDOSCOPY COTTON CANNULATOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY COTTON CANNULATOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number CCPT-25-MONO
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products and therapy dates: olympus visiglide wire guide.Non-healthcare professional.Investigation evaluation: our laboratory evaluation of the returned device said to be involved determined that a portion of the cutting wire measuring approximately 20 mm was missing and had detached.A visual examination of the distal end of the returned device showed that the cutting wire had broken at the anchor and at the proximal end, the remaining cutting wire moved proximally into the catheter.A portion of the cutting wire measuring approximately 20 mm was missing and had detached.The detached portion was not included in the return.The anchor present at the distal end contained a glued portion of the wire.The anchor had moved proximally within the catheter.The catheter shows no kinks/bends.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information received indicated that the distal end of the device was manually formed.The instructions for use advise the user: "note: do not apply manual pressure to tip or cutting wire of sphincterotome to influence orientation, as this may result in damage to device." this is the most likely cause for the reported observation.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform sphincterotomy.The instructions for use caution the user: "when applying current, ensure cutting wire is completely out of endoscope." the instructions for use caution the user: ¿contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire and/or damage to endoscope." if the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use direct the user: ¿before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode." cutting wire breakage can occur if the elevator of the endoscope is in the closed or up position when advancing or retracting the sphincterotome.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all cotton cannulatomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was manually formed at the distal tip, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook cotton cannulatome.The sphincterotome cutting wire broke after two (2) attempts to bend [bow] it to perform the sphincterotomy.There was no reportable information at this time.Additional information was received on 10-oct-2018: while trying to bend [bow] the sphincterotome, the cutting wire broke, and the tip did not bend.Bending [bowing] was attempted while preparing for cutting of the papilla of vater.There was no reportable information at this time.The device was received on 26-oct-2018 and the evaluation determined that approximately 20 mm of the cutting wire was missing and not returned with the device.The initial reporter stated that a section of the device did not remain inside the patient¿s body; however, the location of the missing section detected during our laboratory evaluation is unknown.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
COTTON CANNULATOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8075747
Report Number1037905-2018-00534
Device Sequence Number244436
Product Code KNS
UDI-Device Identifier00827002219694
UDI-Public(01)00827002219694(17)210815(10)W4105873
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2021
Device Catalogue NumberCCPT-25-MONO
Device Lot NumberW4105873
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2018
Initial Report FDA Received Date11/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1